Texas, 2012

Drought in Texas, March 1 to 31, 2012

March 1 to 31, 2012 · NWS EWX · 14 events in 14 counties and zones

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 29, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 29, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1153 PM CST WED FEB 29 2012

.AVIATION...
/06Z TAFS/
A WEAK COLD FRONT LOCATED EAST OF THE I35 CORRIDOR LATE THIS
EVENING IS FORECAST TO PUSH BACK INTO THE ESCARPMENT AREA OVERNIGHT
AND THEN DISSIPATE THURSDAY. THE RETURN OF A SOUTHERLY FLOW
COUPLED WITH MOIST/WARM AIR ACROSS SOUTH CENTRAL TEXAS WILL
RESULT IN AREAS OF PATCHY FOG AND DRIZZLE DURING THE PRE-DAWN
HOURS THROUGH MID/LATE THURSDAY MORNING. IFR TO LIFR CONDITIONS
ARE EXPECTED ALONG THE I35 SITES AROUND 10Z/11Z TO ABOUT 15Z
THURSDAY. AROUND KSAT AND KSSF...CIGS AND VSBYS COULD DROP TO VLIFR
FROM 12Z/15Z. MVFR/VFR CONDITIONS WILL RETURN ACROSS SOUTH CENTRAL
TEXAS BY 17Z. KDRT WILL REMAIN VFR FOR MOST OF THE FORECAST PERIOD
WITH COUPLE OF HOURS OF MVFR FROM 13Z TO 15Z THURSDAY. LOW CIGS
AND VSBYS ARE EXPECTED ONCE AGAIN LATE THURSDAY INTO FRIDAY
MORNING WITH POSSIBLE IFR/LIFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 905 PM CST WED FEB 29 2012/

UPDATE...
STATIONARY SHALLOW COLD FRONT ALONG I-35 CORRIDOR TO MID RIO GRANDE
PLAINS WILL BECOME DIFFUSE WITH SOUTHERLY FLOW BRIDGING ACROSS
ENTIRE AREA BY MIDDAY TOMORROW. UNTIL THEN... HILL COUNTRY AND
AREAS ALONG THE I-35 CORRIDOR WILL COOL DOWN MORE RAPIDLY TONIGHT
BEHIND THE FRONT. THIS COOL DOWN BEHIND THE INTERFACE THAT IS THE
FRONT WILL PRODUCE FOG AND DRIZZLE LATE TONIGHT AS THE COOLER AIR
MEETS GULF MOISTURE. CURRENT GRIDS REFLECT THIS SO NO UPDATE IS
PLANNED. TEMPERATURE AND DEWPOINT GRIDS WERE ADJUSTED ACCORDING TO
CURRENT TRENDS.

PREV DISCUSSION... /ISSUED 557 PM CST WED FEB 29 2012/

AVIATION...
/00Z TAFS CYCLE/
A WEAK COLD FRONT LOCATED OVER THE COASTAL PLAINS LATE THIS
AFTERNOON IS FORECAST TO RETROGRADE THIS EVENING INTO
SOUTH CENTRAL TEXAS AND THEN DISSIPATE OVERNIGHT. THE RETURN OF
A SOUTHERLY FLOW COUPLED WITH MOIST/WARM AIR WILL RESULT IN AREAS OF
PATCHY FOG AND DRIZZLE OVERNIGHT/THURSDAY MORNING. IFR TO LIFR
CONDITIONS ARE EXPECTED ALONG THE I35 SITES AROUND 10Z/11Z TO
ABOUT 15Z THURSDAY. MVFR/VFR CONDITIONS WILL RETURN ACROSS SOUTH
CENTRAL TEXAS AROUND 17Z. KDRT WILL REMAIN VFR FOR MOST OF THE
FORECAST PERIOD WITH COUPLE OF HOURS OF MVFR FROM 09Z/12Z
THURSDAY.

PREV DISCUSSION... /ISSUED 316 PM CST WED FEB 29 2012/

DISCUSSION...
AFTER A BRIEF PERIOD OF DRY NORTH WINDS THIS AFTERNOON AND EVENING IN
THE WAKE OF THE WEAK COLD FRONT...WARM AIR ADVECTION IS EXPECTED
OVERNIGHT AS ONSHORE FLOW RETURNS. THE MOIST GULF AIR WILL COMBINE
WITH THE POCKETS OF RESIDUAL LOW LEVEL MOISTURE ACROSS SOUTHERN
PORTIONS OF THE REGION AND SHOULD BE ENOUGH TO PRODUCE ANOTHER
ROUND OF CLOUDY SKIES AS WELL AS PATCHY FOG OVERNIGHT. PATCHY
DRIZZLE WILL ALSO BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF THE
BALCONES ESCARPMENT IN THE NEAR-SUNRISE HOURS.

WARM SOUTHERLY FLOW THROUGH THE BOUNDARY LAYER WILL INCREASE ON
THURSDAY AS SFC PRESSURE GRADIENTS TIGHTEN. AFTERNOON TEMPERATURES
THURS AND FRIDAY WILL BE WELL ABOVE EARLY MARCH HIGHS...EASILY
REACHING INTO THE LOW TO MID 80S. READINGS NEAR 90 ARE POSSIBLE
ACROSS OUR SOUTHWESTERN COUNTIES. A MORE POTENT COLD FRONT IS SET
TO ARRIVE LATE FRIDAY. RAIN CHANCES WITH THIS FRONT HAVE BEEN
TRENDING DOWNWARD AS A DRYLINE AHEAD OF THE FRONT APPEARS TO BE
STRONG ENOUGH TO SCOUR OUT MUCH OF THE MOISTURE BELOW 850HPA
BEFORE THE FRONTAL BOUNDARY ARRIVES. HAVE KEPT SLIGHT CHANCES FOR
RAIN MAINLY ACROSS THE EASTERN HALF OF THE CWA FOR FRIDAY DUE TO
THE POTENTIAL FOR DIURNAL HEATING/DRYLINE-TRIGGERED CONVECTION.

BREEZY NORTH WINDS WILL SETTLE IN BEHIND THE FRONT ON SATURDAY.
HIGH PRESSURE BUILDING INTO THE REGION AND COOL AIR ADVECTION WILL
KNOCK TEMPERATURES CLOSER TO NORMAL. ZONAL FLOW ALOFT WILL RETURN
TO OUR AREA BY SUNDAY...AND COUPLED WITH MOIST ONSHORE FLOW WILL
ENSURE A WARMING TREND FOR THE BEGINNING OF NEXT WEEK.

THE GFS IS INDICATING ANOTHER FRONT ARRIVING LATE WEDNESDAY/EARLY
THRS. ONCE AGAIN...THE GFS IS THE FAST OUTLIER WITH A DAY 7/DAY 8
COLD FRONT WHILE THE ECMWF IS ONCE AGAIN SLOWER BY MORE THAN 12
HRS. CONSIDERING THE RECENT HABIT OF THE GFS TO SLOW DOWN THESE
FRONTS AS WE GET CLOSER TO THAT TIME FRAME...HAVE DISCOUNTED THE GFS
INDICATION OF THE FRONT WEDS/THRS AND KEPT US IN A WARM SLY FLOW
PATTERN.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
THIS EVENING ACROSS NORTHWESTERN PORTIONS OF THE REGION. NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WESTERN
HILL COUNTRY...SOUTHERN EDWARDS PLATEAU AND PORTIONS OF THE RIO
GRANDE PLAINS FRIDAY AFTERNOON. A COLD FRONT WILL ARRIVE FRIDAY
NIGHT/EARLY SATURDAY...BUT A DRYLINE AHEAD OF THE FRONT FRIDAY
AFTERNOON WILL CAUSE RELATIVE HUMIDITIES TO PLUMMET...POSSIBLY
INTO THE TEENS. 20-FT WINDS FRIDAY AFTERNOON ARE CURRENTLY
EXPECTED TO REMAIN AT OR BELOW 10 MPH. STRONGER NORTHERLY 20-FT
WINDS ARE EXPECTED ON SATURDAY IN THE WAKE OF THE FRONT. NEAR
CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON
SATURDAY MAINLY NORTH/WEST OF THE I-35 CORRIDOR WITH ELEVATED FIRE
WEATHER CONDITIONS SOUTH/EAST OF THE I-35 CORRIDOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  82  64  85  46 /   0  -   -   20  -
AUSTIN BERGSTROM INTL AIRPORT  56  82  62  84  45 /   0  -   -   20  -
NEW BRAUNFELS MUNI AIRPORT     59  82  62  85  47 /   0  -   -   20  -
BURNET MUNI AIRPORT            53  82  62  84  42 /   0   0  -   20  -
DEL RIO INTL AIRPORT           56  85  59  87  47 /   0   0   0  -   -
GEORGETOWN MUNI AIRPORT        55  80  63  83  43 /   0  -   -   20  -
HONDO MUNI AIRPORT             57  85  61  86  45 /   0  -   -   10  -
SAN MARCOS MUNI AIRPORT        58  81  63  84  47 /   0  -   -   20  -
LA GRANGE - FAYETTE REGIONAL   62  80  66  83  52 /  -   20  10  20  10
SAN ANTONIO INTL AIRPORT       60  82  63  85  47 /   0  -   -   20  -
STINSON MUNI AIRPORT           60  83  62  86  48 /   0  -   -   20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...02
Hazardous weather outlook, Feb 29, 3:56 AM CST, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 AM CST WED FEB 29 2012

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
356 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN
HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU WEDNESDAY AFTERNOON.
DRY NORTH WINDS WILL CAUSE RELATIVE HUMIDITIES TO FALL INTO THE
UPPER TEENS WEDNESDAY AFTERNOON...BUT 20-FT WINDS WILL BE 10 MPH
OR LESS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONGER FRONT WILL ARRIVE LATE FRIDAY...AND WILL CAUSE
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WESTERN
PORTIONS OF THE REGION LATE FRIDAY AND INTO SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Bandera

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Official NWS Observations
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Blanco

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Blanco forecast zone
Reported by
Official NWS Observations
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, De Witt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Official NWS Observations
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Edwards

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Frio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Frio forecast zone
Reported by
Official NWS Observations
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Gillespie

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Kendall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Kerr

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Kinney

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Official NWS Observations
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Lavaca

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lavaca forecast zone
Reported by
Official NWS Observations
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Medina

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Official NWS Observations
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Real

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Val Verde

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

Drought, Williamson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Official NWS Observations
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

The La Nina event continued to weaken during March according to the Climate Prediction Center. Most of South Central Texas saw above normal rainfall and the drought improved across the region. There were several significant rainfall events during the month with precipitation ranging from around one half inch across the northern Rio Grande Plains to around six inches in parts of Bastrop, Lee, and Fayette Counties. About two thirds of South Central Texas received over two inches. Only Edwards, Kerr, Kinney, and Real Counties remained in the extreme drought category (Stage D3). Bandera, Blanco, Gillespie, Val Verde, and Williamson Counties improved to severe drought (Stage D2) category while De Witt, Frio, Kendall, Lavaca, and Medina Counties remained in this category. Due to recent rain only 10 counties still had burn bans in effect and fire danger at the end of March was low to moderate. Area lakes and reservoirs continued to see some improvement, but remained well below normal pool elevations with Lake Travis around 41 feet below normal and Medina Lake near 50 feet below. The Edwards Aquifer rose with the rains and was 3.2 feet below. The City of Austin remained in Stage 2 water restrictions and the City of Kerrville moved from Stage 3 restrictions to Stage 2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368617, 368618, 368619, 368620, 368621, 368622, 368623, 368624, 368625, 368626, 368627, 368628, 368629, 368630.